Exposure to antiepileptic drugs (AEDs), especially valproic acid, during the first 2 months of pregnancy is strongly associated with a wide range of malformations in offspring, according to a study published in Neurology.

In this nationwide cohort study, investigators examined data from the French National Health Insurance claims information system collected between January 2011 and March 2015 to analyze the effects of exposure to an AED during pregnancies ≥20 weeks (n=1,886,825). Women were considered to be exposed to an AED if it had been dispensed between 1 month before and 2 months after the beginning of pregnancy. The cumulative dose over the first 2 months of pregnancy was analyzed, and the AED dose was equally distributed over 30 days after dispensing. The daily dose amount was added over the first 2 months. Major congenital malformations were detected up to 12 months after birth using hospital discharge diagnoses or specific medical procedures.

Related Articles

Amongst the women considered to be exposed to an AED (n=8794), the distribution of monotherapy included lamotrigine (n=2997), pregabalin (n=1671), clonazepam (n=980), valproic acid (n=913), levetiracetam (n=579), topiramate (n=517), carbamazepine (n=512), gabapentin (n=365), oxcarbazepine (n=139), phenobarbital (n=80), or another AED monotherapy (n=41).

Exposure to valproic acid was associated with increased risk for spina bifida (adjusted odds ratio [aOR] 19.4; 95% confidence interval [CI], 8.6-43.5), ventricular septal defects (aOR 4.0; 95% CI, 2.1-7.8), atrial septal defects (aOR 9.0; 95% CI, 5.4-15.0), pulmonary valve atresia (odds ratio [OR] 27.8; 95% CI, 3.3–102.5), hypoplastic left heart syndrome (OR 19.6; 95% CI, 2.4-71.7), cleft palate (OR 5.4; 95% CI, 1.1-15.8), anorectal atresia (OR 11.7; 95% CI, 2.4-34.4), and hypospadias (aOR 4.8; 95% CI, 2.4-9.8).

There were 4 other significant associations: exposure to clonazepam and the risk for microcephaly (OR 10.2; 95% CI, 2.1-30.0), exposure to phenobarbital and the risk for ventricular septal defect (OR 10.5; 95% CI, 1.3-39.3), exposure to pregabalin and the risk for coarctation of aorta (OR 5.8; 95% CI, 1.6-14.9), and exposure to topiramate and the risk for cleft lip with or without cleft palate (OR 6.8; 95% CI, 1.4-20.0). No significant associations were found for any other AED.

Because exposure assessment was based on pharmacy claims, investigators cannot rule out misclassification especially for AED classes. Only a small number of women in the sample were exposed to certain AEDs, such as gabapentin or oxcarbazepine. Residual confounding cannot be excluded even for major congenital malformations with ≥5 cases per treatment group. The French healthcare databases do not contain medical indications other than long-term disease and discharge diagnosis codes. No conclusions can be drawn concerning all of the other major congenital malformations because the study outcomes were limited to a list of 23 major congenital malformations.

This study highlights the importance of knowing the safety parameters of drugs prescribed during pregnancy. The finding that prenatal exposure to topiramate is associated with an increased risk for cleft lip with or without cleft palate is consistent with previous studies. In this study, prenatal exposures to clonazepam, phenobarbital, and pregabalin were associated with an increased risk for 1 major congenital malformation. These associations must be interpreted with caution until they can be confirmed by in-depth studies with sample sizes allowing for more definitive conclusions.

Reference

Blotière PO, Raguideau F, Weill A, et al. Risks of 23 specific malformations associated with prenatal exposure to 10 antiepileptic drugs [published online June 12, 2019]. Neurology. doi: 10.1212/WNL.0000000000007696